Fentanyl use in the UKSynthetic opioids have become such a problem in the UK that the government announced an outright ban on them was on its way in February 2023. This seemingly large gesture focuses on the fact that synthetic opioids are raising death rates around the UK. Drug overdoses happen because the user requires more and more of the same substance to create the same high they got the first time around. This eventually leads to an accidental overdose as the user seeks out the feelings of that first use. It is called “chasing the high.”
Is Fentanyl available on prescription in the UK?Fentanyl is available as a prescription painkiller here in the UK. However, it is possible to develop a prescription drug addiction just as it is possible to develop a standard narcotic drug addiction. In fact, prescription drug addiction is a bigger problem in the UK than other addictions are. When you begin taking a prescription medication just like fentanyl, your doctor will strictly monitor how much of it they will prescribe to you. They will also formulate a treatment plan where they can guide you off the drugs safely, usually using other medications. If you do become addicted to fentanyl through using it as a painkiller, you can opt to enter prescription drug detox or seek help from a rehab selection service like Help4Addiction to find prescription drug rehab near you.
How many people die of Fentanyl overdose in the UK each year?Asides from the fact that fentanyl is available on prescription, how many people die each year through taking it? Statista started recording fentanyl deaths all the way back in 2004. Until 2010, those deaths stayed below 10 per year. By 2015 this had tripled and in 2021 there were 58 deaths due to fentanyl overdose. Remember, these are only the deaths that we know about. The sharp rise recommends it is increasing in popularity. The largest rise was in 2017 and 2018, who had 75 and 74 deaths respectively.
Why is Fentanyl so Dangerous?A fentanyl addiction is particularly dangerous because of users chasing the high. If you don’t seek drug rehab for this addiction, you will eventually spiral downwards. Users often become hooked through using it as a prescription medication. Once you have taken it so long under the guidance of a doctor, you start to question how it could be having a negative impact on your life. If you have been taking fentanyl for a long time and your doctor stops your prescription, you might well not feel the new medication offers ample pain relief. At this point, you go rogue. You look for friends or family who have extra pills. Through asking around, you find someone who deals with it illegally. This person starts selling it to you. At this point your addiction is out of control and you take more than the doctor ever gave you. Eventually and without a drug detox, you suffer an overdose and die. Other currently popular opioids include hydrocodone and oxycodone can cause similar problems. Asides from the problem of addiction, fentanyl is so dangerous because it is an estimated 50 times stronger than heroin and 100 times stronger than morphine. This is a medication that puts you to sleep. Worse: the CDC mentions that many narcotic drugs sold on the underground markets are laced with fentanyl. It was Vicodin laced with fentanyl which led to Prince’s death. This leads to contraindications with other drugs. These can and do prove fatal on a regular basis. The third reason why fentanyl is so dangerous lies in its manufacture. The pills you get from the doctor are pure fentanyl, created in a registered, certified laboratory. When you make the switch to buying fentanyl off street dealers, you cause yourself serious problems. Illicitly Manufactured Fentanyl (or IMF) comes in liquid form as well as pill form. Using a liquid, it is far harder for you to monitor your dose. Not only does it make the drug even more dangerous by potentially including other chemicals, but IMF can be dropped into a drink, put into a vape device, or added to any other liquid you use in your day to day life. This opens it up to the world of date rape.
What are the Symptoms of a Fentanyl Overdose?Lastly, you need to know what the symptoms of a fentanyl overdose may be. If you know someone who uses fentanyl, or if you are seeking help for yourself, it is sensible to familiarise yourself with these symptoms. Knowing the signs of an overdose could help you save someone’s life – or spare your own.
Fentanyl overdose signs include:
- Tiny pupils
- Slow, shallow breaths, or a lack of breathing
- Clammy skin
- Miscoloured skin
- Miscoloured lips and nails (blue, grey, or purple)
- The subject is losing consciousness.
- Limp limbs
- Quiet, slurred, or no speech.
- Vomiting, choking, or gurgling.